Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Grand Rapids, MI

August 27, 2001Allegan County, Barry County, Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 27, 2001, 9:47 PM EDT for Allegan County, Barry County, Kent County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2001, 9:47 PM EDT (01:47 UTC)
Expired
Aug 27, 2001, 10:45 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Barry County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 20 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS53 KGRR 280147
SVRGRR
MIC005-015-081-280245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
947 PM EDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KENT COUNTY IN SOUTHWEST MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN
  EASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1045 PM EDT

* AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH DORR...OR ABOUT 14 MILES SOUTHWEST
  OF GRAND RAPIDS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CUTLERVILLE AROUND 955 PM EDT
   WAYLAND...DUTTON AROUND 1005 PM EDT
   CALEDONIA AROUND 1020 PM EDT
   ALASKA AROUND 1025 PM EDT
   MIDDLEVILLE AROUND 1030 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

DUKESHERER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:58 PM EDT, 6 hours 49 minutes earlier.

Area forecast discussion, Aug 27, 2:58 PM EDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT MON AUG 27 2001

MAIN FORECAST PROBLEM IN NEAR TERM IS SEVERE WEATHER POTENTIAL THIS
EVENING. STORMS HAVE YET TO FIRE UPSTREAM ACROSS WISCONSIN AS OF MID
AFTERNOON...DESPITE LAPS COMPUTED LIS OF MINUS 4 AND LOWER IN THIS
AREA. THIS MAY BE DUE TO COMBO OF RELATIVELY WEAK SFC CONVERGENCE
AND UPPER DIVERGENCE...AND DRY ATMOSPHERE AS SHOWN BY LAPS SOUNDINGS
ACROSS SOUTHERN WISCONSIN/NORTHERN ILLINOIS.

LATEST MESO-ETA BEGINS GENERATING PRECIP ACROSS GRR CWA BETWEEN 00Z
AND 03Z AS RIGHT ENTRANCE REGION OF UPPER JET AND ASSOCIATED
DIVERGENCE MOVES OVER  TONGUE OF HIGHER THETA-E AIR. LAPS COMPUTED
LIS ARE IN THE MINUS 6 TO MINUS 8 RANGE ATTM AS SFC HEATING HAS
RESULTED IN MAXES AROUND 80 DEGREES...WITH SFC DEW POINTS IN THE
UPPER 60S. THIS YIELDS SBCAPE VALUES IN THE 2500-3000 J/KG RANGE.
CONDITIONS SHOULD REMAIN FAVORABLE INTO THE EVENING HOURS AS THE
PREFRONTAL TROUGH MOVES THROUGH...FOCUSING LL CONVERGENCE. SOUNDINGS
INDICATE HAIL AND MICROBURST POTENTIAL WITH WET BULB ZEROS AROUND 10
KFT AND GOOD DRY WEDGE AT MID LEVELS ALONG WITH A DRY ADIABATIC SUB
CLOUD LAYER TO ENHANCE DOWNBURST INITIATION AND MAINTENANCE. WILL
INCLUDE WORDING IN THE ZONES FOR SMALL HAIL AND STRONG GUSTY WINDS
WITH SOME OF THE THUNDERSTORMS.

HIGHER POPS WILL BE ACROSS EASTERN ZONES...AS COVERAGE OF PRECIP
SHOULD BE ON THE INCREASE AS THE STORMS THAT FORM MOVE SOUTHEAST
THROUGH A FAVORABLE ENVIRONMENT. WILL USE SCATTERED WORDING IN ALL
BUT SE ZONE GROUP...WHERE LIKELY POPS WILL BE. DESPITE RATHER LOW
FFG IN THIS AREA...DO NOT EXPECT BIG HYDRO CONCERNS AS CORFIDI
VECTORS INDICATE STORM MOTION WILL BE SOUTHEAST AROUND 25 KTS. THE
PRESENCE OF A MID LEVEL DRY WEDGE MAY MEAN EVEN FASTER STORM MOTION
DUE TO GUST FRONT FORMATION.

STORMS SHOULD CLEAR EASTERN CWA BY 06Z WITH RAPIDLY IMPROVING
CONDITIONS AS SUBSIDENCE/DRYING BUILDS IN. REST OF FORECAST IS FOR
BENIGN WEATHER. WILL GO SLIGHTLY BELOW GUIDANCE FOR MINS ON TUE
NIGHT AS SFC RIDGE IS OVER THE CWA. OTHERWISE...TEMPS CLOSE TO
FWC/MAV COMPROMISE.

OSTUNO

EXTENDED FORECAST DISCUSSION...

THE 12Z AVN AND LATEST MRF/ECMWF/CANADIAN GUIDANCE CONTINUES
TO SUGGEST THAT ANOTHER COLD FRONT WILL SWING THROUGH FRIDAY
MORNING. PRECEDING IT/S ARRIVAL... CLOUDS WILL INCREASE THURSDAY
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE THURSDAY
AFTERNOON THROUGH FRIDAY MORNING. 12Z AVN GUIDANCE PROGS THE FRONT
TO EXTEND FROM ROUGHLY LAN TO SBN BY 12Z FRIDAY. SO AFTER LINGERING
CLOUDS AND A FEW SHOWERS/TSTORMS FRIDAY MORNING... SKIES WILL BECOME
PARTLY SUNNY IN THE AFTERNOON AS WINDS BECOME NW-N AND ADVECT DRIER
AIR IN.

FOR LABOR DAY WEEKEND... AN H5 TROF WILL BE PARKED OVER THE REGION
SATURDAY THROUGH LABOR DAY. THAT...AND COOL AIR ALOFT WILL MEAN
QUITE A BIT OF CU FROM THE LATE MORNING THROUGH THE AFTERNOON HOURS
DAILY. FOR SATURDAY... WITH LIMITED SUNSHINE AND NORTH TO NORTHEAST
WINDS... HIGH TEMPS WILL STRUGGLE TO REACH THE LOWER 70S. SKIES
SHOULD CLEAR AND WINDS GO CALM SATURDAY NIGHT AS A SFC RIDGE OF HIGH
PRESSURE BUILDS IN... WHICH WILL ALLOW TEMPS TO FALL INTO THE 40S.
THEN SUNDAY... WE/LL BE COMING OFF A CHILLY START... AND QUITE A BIT
OF LATE MORNING/AFTERNOON CU WILL DEVELOP ONCE AGAIN. SO...HIGH
TEMPS BY THEN MAY STRUGGLE TO REACH THE 70 DEGREE MARK. IN FACT THE
ECMWF PROGS H8 TEMPS OF ONLY AROUND 8C THROUGH THE WEEKEND. IF THAT
WAS TO VERIFY... HIGH TEMPS WON/T GET OUT OF THE 60S. THE ECMWF MAY
BE SHOWING A COOL BIAS... AS NOTED THE PAST COUPLE OF WEEKS.

BY LABOR DAY... WE EXPECT MUCH OF THE SAME... FEATURING CLEAR TO
PARTLY CLOUDY SKIES AND SEASONABLY COOL TEMPS.

LAURENS

.GRR...NONE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:10 AM EDTSevere Thunderstorm WarningGRRJackson20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.